(MayoClinic.com) If you rely on caffeine to wake you up and keep you going, you aren't alone. Caffeine stimulates the central nervous system, alleviating fatigue, increasing wakefulness, and improving concentration and focus.
For most healthy adults, moderate doses of caffeine — 200 to 300 milligrams (mg), or about two to four cups of brewed coffee a day — aren't harmful. But some circumstances may warrant limiting or even ending your caffeine routine. Read on to see if any of these apply to you.You drink 4 or more cups a day
Although moderate caffeine intake isn't likely to cause harm, too much can lead to some unpleasant effects. Heavy daily caffeine use — more than 500 to 600 mg a day — may cause:
Some people are more sensitive to caffeine than are others. If you're susceptible to the effects of caffeine, just small amounts — even one cup of coffee or tea — may prompt unwanted effects, such as restlessness and sleep problems.
How you react to caffeine may be determined in part by how much caffeine you're used to drinking. People who don't regularly drink caffeine tend to be more sensitive to its negative effects. Other factors may include body mass, age, medication use and health conditions such as anxiety disorders. Research also suggests that men are more susceptible to the effects of caffeine than are women.You're not getting enough sleep
Most adults need seven to eight hours of sleep each night. But caffeine can interfere with this much-needed sleep. Chronically losing sleep — whether it's from work, travel, stress or too much caffeine — results in sleep deprivation. Sleep loss is cumulative, and even small nightly decreases can add up and disturb your daytime alertness and performance.
Using caffeine to mask sleep deprivation can create an unwelcome cycle. For example, you drink caffeinated beverages because you have trouble staying awake during the day. But the caffeine keeps you from falling asleep at night, shortening the length of time you sleep.You're taking certain medications and supplements
Certain medications and herbal supplements may interact with caffeine. Here are some examples.
Talk to your doctor or pharmacist about whether caffeine might affect your medications. He or she can say whether you need to reduce or eliminate caffeine from your diet.Curbing your caffeine habit
Whether it's for one of the reasons above — or because you want to trim your spending on pricey coffee drinks — cutting back on caffeine can be challenging. An abrupt decrease in caffeine may cause caffeine withdrawal symptoms such as headaches, fatigue, irritability and nervousness. Fortunately, these symptoms are usually mild and resolve after a few days.
To change your caffeine habit more gradually, try these tips:
If you're like most adults, caffeine is a part of your daily routine. And most often it doesn't pose a health problem. But be mindful of those situations in which you need to curtail your caffeine habit.
|Most Viewed||Most Emailed|
Want to know more about this article or other health related issues? Ask your question and we'll post some each week for CNN.com reader to discuss or for our experts to weight in.